Jump to content
ClusterBusters
Siegfried

A new round after a month of remission -> Topamax ?

Recommended Posts

Hi friends,

I thought that headache attacks would self-quarantine during this COVID outbreak. Well for me, it worked for a month up to today :(

After a difficult 2 months, I got the deserved break in March and here we go again... Woke up with a dull headache this morning and by 9 am I experienced the first attack. By noon, I was already experiencing  my fifth attack fast ramping up in severity. 100 mg indomethacin stopped the attacks within 2 hours and later I had to take a zomig pill to remove the residual migraine. Currently its rather clear now in my head. I hope this is not the start of a long and difficult cycle again.

My doctor want me to try Topamax as it should work against both CPH and the chronic migraine. I read it can also work for CH. However, after reading all the experiences with this medication, I am afraid to take it. Anybody has experiences with this one ?

I keep vit D levels as recommended and I have things i know they are working: Indomethacin is absolute for the attacks and for the migraine, Zomig, Oxygen, Excedrin all works well but it is a bit tricky when to take what to have a maximum of effect. I also got a good effect with Medrol and i have a nerveblock at home but as the hospitals not doing any consultations I can not go anywhere to get the injection.

Advice and experiences are welcome :D

siegfried

Share this post


Link to post
Share on other sites

Well, that sucks Seigfried! 

Many say that Topamax makes them feel 'dopey'. That seems to be the most common complaint. And I am sure that is dose dependent. It has been nicknamed Dopeymax by some. It does help some CHer's.      

I was given a script for it years ago. One of the main side effects is weight loss. Being underweight at the time, I declined to take it. With most people at home, I suspect that 'dopey' might not be a problem. I do not recall how much I was to take per day now, sorry!

Are you taking the full D3 Regimen or just D3? The full thing is what works for me. 

  • Like 1

Share this post


Link to post
Share on other sites
Posted (edited)

Hiya Siefried,

Topamax does indeed have a bad rep...and I've been guilty of adding to the noise...but when dealing with multiple types like you are I'd sure as hell give it a try! ...and definitely a  serious one. By that I mean an extended period (at least 3- 6 mos) and various doses. I fear that many folks start taking a med and immediately make a decision based on initial side effects or lack of success...when it is common, in many cases, for full benefit to take weeks or longer to show and side effects to reduce or disappear after a period of time....and different dosages to have COMPLETELY different results (e.g. verapamil useless for me at < 480-1040 mg/dy). I fully understand and appreciate the reports present here and other forums about experience with this and other meds...and I would definitely take that into consideration....but there is only ONE way to know for yourself...and that is to try!

A person I knew had good success (don't recall the dose) with it, and was able to mitigate the side effects by taking at night before bed. My issue  (the dopeymax effect) was an inability think, write, or speak  at a level required for my job....and concentration lapses that made driving a dangerous prospect. I powered thru for 6 mos because nobody knows desperation like a clusterhead....and finally quit because it just didn't work. Depending on your work/life situation those issues may not be debilitating...and may even resolve. 

best

jonathan

edit to revise suggested attempt timing....upon further thought, 6 mos seems too long for a heavy effect med like this...more like 3-6. i'm up over 20 tried....most I gave at least 6 mos...but reality and life and a clusterheads knowledge of their own body should be considered...

Edited by jon019
  • Like 2

Share this post


Link to post
Share on other sites
Posted (edited)
1 hour ago, jon019 said:

My issue  (the dopeymax effect) was an inability think, write, or speak  at a level required for my job....and concentration lapses that made driving a dangerous prospect.

Thanks a lot for your message Jon !

Yes that is my biggest fear as well... My employer is tolerating me being absent because of headaches but loosing the most fundamental skills for doing my job properly... that is unacceptable. I think I will give it a try and then I have at least a confirmation for myself if this medication is a solution or not.

4 hours ago, spiny said:

Are you taking the full D3 Regimen or just D3?

I have taken the full regimen in the past for around one year. It was very expensive to buy all these products and I did not really experience any change in my headaches. Now I take only Vit D3 (usually around 5000-7000 UI/day) and 400 mg magnesium, and sometimes a multi-vitamine for a few months. My vit D levels are always around 70. I take it to be able to deal with the physical toll from these headaches and to recover faster (more resistance and immunity). I do not take it for the headaches itself because there is no effect.

Yes the multiple headache is difficult. The migraine is a real chameleon under the headaches and after been diagnosed for 8 years with CH, it turns now out I am dealing with its much rarer "ugly sister" instead :wacko:

siegfried

 

Edited by Siegfried

Share this post


Link to post
Share on other sites

The "California drug"  effect does fade after a while. That's what my pharmacist called it, because it made you skinny and stupid. It worked well and cut my frequencies down quite a bit, be ready for possible heartburn, that was one of my major issues, then ate tums like they were going out of style, so in combo, ended up with a kidney stone, topiramate can cause those as well. My main issue came, once I stopped, my cycles went insane, frequency, length etc. In retrospect I would have dealt with kidney stones every few months and not had the cycle I ended up with. 

 

In any case, it worked for me, to cut frequency, the side effects fade but I and a couple others here have had bad experience once off and when I tried again, it did nothing. So, good and bad anecdotal evidence for you.

Share this post


Link to post
Share on other sites

I took topamax for 4 days, woke up one morning with right leg cramping in the calf. So I discontinued and the cramp went away.

Share this post


Link to post
Share on other sites

Hi... stupid suggestion... but have you tried to take sugar out of your diet? I have noticed it that, if my intake of sugar is high, my brain will want to restart my headaches..you know, shadows and what-not. Also, ginger tea helped in my last cycle. Hope this helps. Wishing you PF days!!!

Share this post


Link to post
Share on other sites
On 4/9/2020 at 10:49 PM, jon019 said:

but when dealing with multiple types like you are I'd sure as hell give it a try! ...and definitely a  serious one.

Hi Jon,

I did a serious try... 4 days on 25 mg/day... at least :D ! But it did not end well... I lost my short term memory. I am on sick leave this week as I could not remember anything about my job yesterday. Today it is getting a bit better and seems my memory is gradually becoming back accessible. It was a frightening experience. I had a chat with the neurologist who put me on it and he told me that sometimes they see people who are very sensitive to Topamax, on the other hand they also have people that can withstand  up to 400 mg/day. So I am definitely in the first category and not advisable to continue with it... so no more Topamax for me.

All the best !

siegfried

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×